My doctor is switching me off of my 125mcg of Levothyroxine (1Xday) and putting me on Armour Thyroid (45mg 2X daily). This is unfamiliar territory for me and was wondering if anyone would be willing to share their experiences or advice when taking this medication.
Thanks in advance.
Well I found that I could not quit Levo one day and start Armour at full dose on the next day. People around you may mistake you for a meth addict! Doing the opposite, I have read, is easier.
Starting full dose from the get go?:You may experience some hyper symptoms at first, headaches, sweating, heart palps, cant sleep. T3 no matter the source is powerfull stuff, and you are not use to it. I had to drop my dose into a hypo state for a while and then increase Armour 15 mg per every two weeks - it says this in the PDF from the Armour web site itself!! ***Why are docs unaware of these specific instructions on dosing Armour??*** Blows my mind. ERRR!! This will increase the need for more lab tests to work up to proper dose, but way easier on the body. Hopefully it will be easy for you, it messed me up for a month, cause I was not increasing in steps at first. Ask you doc about this, but be prepared for a lecture. Find the info and print it for him / her. Being a doctor is just simply a well paid job for most of them, not some driven erge to cure people like we would hope.
Five minute doctor appt's are not enough time for communication, and yet they wonder why we look up stuff on the web. Healthcare, are you listening??
OK, enough ripping on heathcare.
Others have mentioned the importance of a 24 hour saliva Adrenal test if switching to a T3 med. Costs around $150, not available as a general medical test. Need to go a Chiro or Holistic Doc. A local health food co-op should be able to direct you to a Quack free holistic Doc if you do this.
Some people do have specific symptoms that go away with dessicated meds. Have you thought of trying Nature-Throid since Armour just reformulated this spring? CVS has this in all MG's, less popular but cheaper and some claim better. ?
I recently made the switch from synthroid to Armour all at one time.I also found it to be too much of an overnight change. If I had to do it again, I would request that the change be made by gradually phasing out the synthroid, while gradually replacing it with Armour.
It would be a bit more complicated but I think it would be worth it.
Also split the Armour through out the first 8 hours of your day, doc may say take it all in the morning = 3PM crash!
On the positive side, the additional T3 seems to help a lot of my body pain. I originally requested trying T3 to relieve my fatigue, but found body pain to almost diminish! Doc said this was non-sense! After 3 months, I still have some fatigue though. If your T4 med does not help your symptoms, what have you got to lose by changing?
As an example of what improperly treated thyroid can do: I was a regional champion endurance athlete that won a National event in '99. Five years after my hypo diagnosis ('98), and trying Synthroid and Levo I went down hill fast, and had to quit my sport. Docs said it was in my head and I was now 'over the hill' ! Wrong!!!! (Well right about over the hill, but a bad excuse!).
So ten years on only T4 was a waist of my time, but it works for others. We are all different - Docs need to open up to this.
I am now finally able to regain strength and endurance with out next day pain. I have hopes to re-enter my past sport next summer in the amateur class for fun to see how it goes.
Thank you everyone for your helpful insight. I will talk to my doctor about making the change a gradual process.
I actually ran out of my Levothyroxine script on Friday the 10th expecting to begin the Armour the following day however all the pharmacies in my area are out of stock and from what I've read on the internet there seems to be a shortage nationwide. So, I haven't been taking anything for the past five days suppose its back to the Levothyroxine for now until I can get my hands on some of the Armour. I will definitely check out the Nature-Thyroid and consult my doctor. I've already experienced some hyper symptoms (I'm Hashimoto's) and certainly don't want to spike into overdrive.
LazyMoose- (love the name BTW): I sent my saliva test to test my adrenals out on July 7th and will get the results when I see my doc in August. He's a holistic doctor and I trust him more than my PCP or Endo. Thanks again for all of your help!
I also just made a change from Synthroid to Armour. My doctor also just switched me all at one time. I did have a headache for about the first three days but after that I felt ok. I have not noticed too much of a change but I have only been taking it three or four weeks. I was taking 112mg of Synthroid and doc prescribed 120mg of Armour once a day. Seemed like a lot but I have not had any hyper symptoms at all. I do still have hypo symptoms though so far. My pharmacy aslo had to order but had it the next morning. Good luck.
I was put onto Armour 125mcg from the start together with Thyroxin 100mcg and it caused havoc with me. I developed severe headaches, sweating, tremors hands, and neck. Lost a lot of weight and experience high level of muscle loss as well. Then my dosage was dropped to 59 Thyroxin and 40 Armour for a while I ended up in hospital now suddenly with a liver reading with raised Directi Biliruben levels and a high Gamma GT levels - this seems to be lower and yet now have raised Alkaline Phospate levels. I do not smoke or use alcohol at all and never have. The last tests done now also indicate Myxoedema. I myself do not even know what all of this means. I would suggest starting at a low dosage and working your way up. The other way round seems to make it far more complicated. My new Dr now removed the Armour and have me on Thyroxin as a T4 and Cytomel as a T3. Today was day 4 on the T3/T4 combination and only hope that I feel better soon as I had to take a bed rest at least twice a day my energy levels became so bad. I am not an Armour fan at all as it really did not do much for me at all.
Again, my thanks to all of you...this forum has been so helpful to me and I'm just glad to know that I'm not alone and that my symptoms aren't "in my head".
LazyMoose- I can somewhat relate to your story. It is assumed by my Endo (based on scarring on my thyroid) that I've had Hashimoto's for many years that has gone untreated. Looking back over the past 13-14 years I can recall many times in my life where I am now certain that this disease had affected my overall wellbeing.
I was a dancer for several years and had to give up performing because my body just wouldn't allow me to do it anymore. I became a dance teacher and still struggle with horrible back/hip joint pain, muscle tightness/weakness, bad knees and excruciating plantar fasciitis (all possibly related to adrenals?). I was just diagnosed a year ago and hope to eventually return to the stage again without limiting my abilities because of pain. My PCP for years has attributed everything to my weight which I also hope to get under control. I know how it feels to give up on something that you love and I wish you all the best in your endeavor to return to your passion!
I also am switching from Levoxyl to Naturethroid. My doctor wanted to do it cold turkey, stop the levo and start on nt but I told him I rather do it slowly so, I'm taking 100mcg levoxyl every other day and introduced the 1gr of Nt, by the 22nd I have to space the levo through the 28th and then through the 31st, that's the last day on levo. In the meantime every day taking 1gr of Nt. So far I'm doing fine, no funny side effects, palpitations, headaches. But the doctor actually told me to take 1gr and 1/2 but reading at the convertion charts and the book Stop the Thyroid Madness I find it more smart to start on 1gr. I have to see the doctor in August 17th and have blood tests in 4 weeks to see levels, he didn't say to increase the NT and I'm thinking to increase either next week (a week from starting nt) by 1/4 or wait one more week and increase 1/2 gr. What do you all think? I'm taking half dose in the am and half pm, thinking the increase will be another dose at night. Any input?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.